Do any of you know someone (a friend, a family member) who was prescribed statins? In a recent article , scientists discover a new side effect!
Scientists already knew that statins can cause muscle aches and fatigue. However, scientists are now theorizing that these side effects are more pronounced in athletes.
Scientists in Stasbourg, France, tested this theory using lab rats. In the test, half a group of lab rats were given the drug, lipitor , and the other half were given nothing (the control group). These rats were then put onto a treadmill to see how much they could run. The medicated rats became exhausted than the rats that were not given lipitor (a statin). In addition, the muscle tissue in the medicated lab rats contained a 60% increase of oxidative stress . These results were mirrored by those of human athletes on statins, who showed a 226% increase in oxidative stress. The medicated rats had less glycogen or stored carbohydrates in their muscles, and their mitochondria were showing signs of dysfunction; their respiratory rates decreasing by about 25% (than average).
These results were enough to convince the FDA to add “muscle pain” to the list of side effects on all statins. Of the (+)20 million Americans taking statins, at least 10% of them will experience some form of muscle achiness or pain.
This doesn’t mean that people should stop taking statins, “Statins save lives” (Dr. Thompson). However, people should at least take caution, and understand that this muscle pain will go away as soon as they go off the statins.
Want to learn more about statins? Check out this website: http://cholesterol.emedtv.com/statins/list-of-all-statin-drugs.html